Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A combinatorial interpretation of the Legendre-Stirling numbers


Authors: George E. Andrews and Lance L. Littlejohn
Journal: Proc. Amer. Math. Soc. 137 (2009), 2581-2590
MSC (2000): Primary 05A05, 05A15, 33C45; Secondary 34B24, 34L05, 47E05
Published electronically: February 17, 2009
MathSciNet review: 2497469
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The Legendre-Stirling numbers were discovered in 2002 as a result of a problem involving the spectral theory of powers of the classical second-order Legendre differential expression. Specifically, these numbers are the coefficients of integral composite powers of the Legendre expression in Lagrangian symmetric form. Quite remarkably, they share many similar properties with the classical Stirling numbers of the second kind which, as shown by Littlejohn and Wellman, are the coefficients of integral powers of the Laguerre differential expression. An open question regarding the Legendre-Stirling numbers has been to obtain a combinatorial interpretation of these numbers. In this paper, we provide such an interpretation.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05A05, 05A15, 33C45, 34B24, 34L05, 47E05

Retrieve articles in all journals with MSC (2000): 05A05, 05A15, 33C45, 34B24, 34L05, 47E05


Additional Information

George E. Andrews
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16801
Email: andrews@math.psu.edu

Lance L. Littlejohn
Affiliation: Department of Mathematics, Baylor University, One Bear Place #97328, Waco, Texas 76798-7328
Email: Lance_Littlejohn@baylor.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-09-09814-1
PII: S 0002-9939(09)09814-1
Keywords: Legendre-Stirling numbers, Stirling numbers of the second kind, Legendre polynomials, left-definite theory, self-adjoint operator
Received by editor(s): September 2, 2008
Received by editor(s) in revised form: October 21, 2008
Published electronically: February 17, 2009
Communicated by: Jim Haglund
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.